Certain medications need to be used with great caution by senior citizens. The fact is that for most seniors, their bodies do not work as efficiently as when they were younger. In addition, many seniors may be already taking a number of drugs to control chronic health conditions. Therefore, it’s wise that any suggested over the counter medications be first reviewed by their caregivers and/or doctors, before being taken. Combining too many drugs simultaneously can lead to serious health consequences.
Here are a few situations you should recognize.
Medications: Over-the-Counter Painkillers
Over the counter painkillers are non-steroid anti-inflammatory drugs (NSAIDs), like ibuprofen, aspirin, and naproxen. Taking them at the same time you’re also taking your prescription meds can lead to trouble.
Namely, it can prevent your prescription medicines from working properly. They can clash with blood thinners, diabetes drugs, diuretics, or blood pressure drugs. NSAIDs are also rough on your kidneys, liver, heart, and the digestive system.
Medications: Muscle Relaxants
Muscle relaxants ease muscle spasms. Some examples are: Flexeril, Robaxin, and Soma. They can have side effects like feeling woozy and confused. And, that can possibly lead to your loved one taking a hard fall and seriously hurting themselves.
Medications: Diabetes Drugs
Long-acting diabetes, such as Diabinese and Glynase, can cause low blood sugar, a condition called “hypoglycemia.” It can make your senior citizen confused, shaky, sweaty, hungry, and tired. If ignored or left untreated, it can cause seizures. Call your doctor immediately if see any of these symptoms.
If you have hay fever, your doctor may suggest over-the-counter drugs called antihistamines. They can keep you from sneezing, but there can be side affects. They include drowsiness and confusion and can lead to unsteadiness and falling. Monitor this very closely and call your doctor at once if you notice any of these symptoms.
Post a comment